Wisconsin, 2019

Flash Flooding in Wisconsin, September 30, 2019

September 30, 2019 · NWS DLH · 3 events in 1 county or zone

A warm front set up over the region during the early morning hours of the 30th. Torrential rainfall was reported overnight leading to saturated soils in the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

A warm front set up over the region during the early morning hours of the 30th. Torrential rainfall was reported overnight leading to saturated soils in the area. Additional showers and thunderstorms moved over these same areas during the late morning and early afternoon hours and led to some isolated flash flooding in Douglas County Wisconsin where water over the roadway led to a few closed roads.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Sep 30, 3:55 AM CST, 1 hour 48 minutes earlier.

Area forecast discussion, Sep 30, 3:55 AM CST, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
455 AM CDT Mon Sep 30 2019

.SHORT TERM...(Today through Tuesday)
Issued at 455 AM CDT Mon Sep 30 2019

Torrential rainfall early this morning from thunderstorms moving
through and over the saturated soils of east central Minnesota and
northwest Wisconsin. With additional heavy rain expected through much
of the morning, issued a flood watch until noon, when the heavy rain
is expected to diminish.

Strong southwest flow aloft covers the forecast area early this
morning, with low pressure in eastern South Dakota. This low center
will move to near International Falls by 00Z Tuesday. A warm front
will lift north through the region today ahead of the low, and will
continue to be the focus for showers and thunderstorms.
Thermodynamic profiles are rather weak this morning, and only expect
some heavy rain to accompany the storms. PWATS are forecast to be in
the 1.5 to 1.75 inch range this morning. A cold front associated
with the surface low will begin to move into the western edge for
the forecast area late in the afternoon. Strong warm air advection
will be cover the area through the day with a 40+ kt low level jet
pumping in additional moisture. Thermodynamic profiles improve this
afternoon ahead of the cold front. The front will be the primary
driver for any severe storm development this afternoon and evening.

The surface low moves from International Falls into northwest
Ontario tonight. The cold front moves through northeast Minnesota by
midnight, and exits northwest Wisconsin by 7am Tuesday. Dry air
surges into the region behind the cold front and will quickly bring
an end to the rain from west to east. It appears the cold front will
get hung up in the far southeast corner of the area late tonight,
possibly lifting a bit back into much of northwest Wisconisn. Will
have the higher pops in northwest Wisconsin tonight. Kept some low
chance pops over the Arrowhead this evening as an embedded impulse
clips the area.

The cold front becomes a quasi-stationary front near Price County on
Tuesday. Models suggest there will be some undulations of the front
north and south through the day. Have pops aligned to try to account
for the location of the front at times through the day. Dry
elsewhere as high pressure filters into the region.

.LONG TERM...(Tuesday night through Sunday)
Issued at 455 AM CDT Mon Sep 30 2019

The extended forecast period is progged to be bookended by a few
rounds of showers Wednesday through Thursday, and again Saturday
into Sunday.

Tuesday night through Wednesday morning looks to be mostly dry,
except for portions of northwest Wisconsin, where an area of low
pressure will lift out of Iowa and into southern Wisconsin. We will
remain on the northern fringe of this system, which might slip our
Wisconsin counties. More widespread precipitation will develop
across the region Wednesday afternoon through the day Thursday as a
somewhat shallow mid-level shortwave passes through the region. A
fairly robust vorticity maxima associated with this system will
support some fairly strong large-scale forcing as well as some
fairly impressive height falls. We're expecting only showers with no
thunderstorms with this system as very little, if any, instability
will be associated with it. Some decent rainfall amounts will be
possible with this system, but nothing that should lead to any
impacts, with most locations seeing between a quarter of an inch to
around a half inch across the region. Some very cool temperatures
aloft will possibly generate some snow flakes to mix in with the
rain showers, but zero accumulations are expected as the ground
temperatures are just too warm.

High pressure will then build behind this system for Thursday night
through Saturday morning. This should lead to a couple of rather
cool nights Thursday night and Friday night, with the next potential
for frost occurring these nights. Overnight lows could fall into the
lower to middle 30s over much of the region. The next chances of
rain showers will return during the day Saturday as another mid-
level shortwave passes through. Again, not thinking of any
thunderstorms with these at this time. Some lingering rain showers
will be possible Sunday and into early Monday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1250 AM CDT Mon Sep 30 2019

A warm front lifting north toward the area tonight and early
Monday, with a low pressure system moving from eastern South
Dakota Monday morning northeast to over Ontario by the end of the
TAF period. Ceilings and visibilities are already IFR or LIFR for most
locations, and are expected to stay low with scattered showers and
thunderstorms over the next 6 to 12 hours. Beginning around 18Z,
improving ceilings and visibilities should spread in from the
southwest, but only KBRD, KDLH and KHYR to return to MVFR by the
end of the TAF period. Strong south winds aloft will produce LLWS
for some locations through 12Z, then southwest winds after 22Z
Monday.

&&

.MARINE...
Issued at 455 AM CDT Mon Sep 30 2019

East to northeast winds will continue to slowly subside through the
day today, but the favorable fetch will help maintain larger waves
through the morning hours and into the afternoon. The wave heights
so far this morning have been observed between 5 to 7 feet, which
are a bit higher than much of the forecast data was showing, so have
decided to extend the Small Craft Advisory through mid-afternoon,
mainly along the North Shore where the larger waves will continue
the longest. Eventually, the wave heights will subside to three feet
or less this evening. Wind will shift more westerly overnight
tonight as an area of low pressure passes through the region and
will strengthen some overnight and into Tuesday morning, especially
along the Bayfield Peninsula due to the better fetch. At the moment,
we don't expect winds to reach Small Craft Advisory criteria as the
wind gusts will generally range from 15 to 20 knots, but this is
just under the threshold for an advisory, so we will need to watch
this as new model data comes in. Winds will turn more northeasterly
Tuesday night and early Wednesday, and strengthen once again, with
hazardous conditions for small craft possible.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  65  49  57  42 / 100  50  10  10
INL  60  40  51  38 /  90  50   0  10
BRD  79  49  56  43 / 100  10  10  10
HYR  76  51  61  45 /  80  40  30  20
ASX  74  51  62  44 /  80  30  20  20

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...Flood Watch until noon CDT today for WIZ001>004-006>009.

     Beach Hazards Statement through this evening for WIZ001.

MN...Flood Watch until noon CDT today for MNZ036>038.

     Beach Hazards Statement through this evening for MNZ037.

LS...Small Craft Advisory until 10 AM CDT this morning for LSZ144>147.

     Small Craft Advisory until 4 PM CDT this afternoon for
     LSZ140>143.

&&

SHORT TERM...GSF
LONG TERM...JTS
AVIATION...LE
MARINE...GSF
Hazardous weather outlook, Sep 30, 3:28 AM CST, 2 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
428 AM CDT Mon Sep 30 2019

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-011030-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
428 AM CDT Mon Sep 30 2019

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...Today and Tonight

Torrential rain this morning over saturated soils has led to a flood
watch being issued for east central Minnesota into northwest
Wisconsin until Noon.

Isolated severe thunderstorms are possible this afternoon and
evening. Large hail, gusty winds and heavy rain will be the main
hazards.

Strong east to northeast winds will lead to the threat of rip
currents through this evening for areas near the Twin Ports,
including the beaches of Duluth and Superior. A Beach Hazards
Statement has been issued for these areas.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotters may be needed this afternoon and evening in
northeast Minnesota and northwest Wisconsin.

LSZ121-140>148-011030-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
428 AM CDT Mon Sep 30 2019

This Hazardous Weather Outlook is for portions of the Nearshore
waters of western Lake Superior.

.DAY ONE...Today and Tonight

Conditions hazardous to smaller vessels will continue this morning
and into the afternoon. Winds will gradually subside through the
day, but large waves will linger into the afternoon. Please see the
Nearshore Marine Forecast and Marine Weather Message for more
details.

Thunderstorm chances will remain in the picture over western Lake
Superior through the evening hours tonight. Some storms could be
strong to severe, especially late this afternoon and evening. Large
hail and some strong, gusty winds are the main threats with any
severe storms.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Northeast winds will strengthen Tuesday night into Wednesday, which
could lead to conditions hazardous to smaller vessels through
Wednesday evening. A Small Craft Advisory may be needed.

GSF/JTS

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

In the hours before

Special weather statement, Sep 30, 12:21 AM CST, 5 hours 22 minutes before
Special Weather Statement
National Weather Service Duluth MN
121 AM CDT Mon Sep 30 2019

MNZ038-WIZ006-300645-
Pine-Burnett-
121 AM CDT Mon Sep 30 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN PINE AND WEST CENTRAL
BURNETT COUNTIES...

At 121 AM CDT, a strong thunderstorm was over Rock Creek, or near
Pine City, moving northeast at 45 mph.

Wind gusts up to 45 mph, dime size hail, heavy downpours, and
occasional cloud to ground lightning can be expected with this storm.

This storm will be near...
  Pine City around 130 AM CDT.
  Hinckley around 145 AM CDT.

Other locations impacted by this storm include Saint Croix State
Park, Greely, West Rock, Cloverdale, Chengwatana State Forest and
Beroun.

Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.

LAT...LON 4572 9287 4573 9285 4573 9312 4574 9314
      4579 9314 4616 9277 4598 9247 4571 9287
TIME...MOT...LOC 0621Z 220DEG 38KT 4576 9300

JTS
Special weather statement, Sep 30, 12:55 AM CST, 4 hours 48 minutes before
Special Weather Statement
National Weather Service Duluth MN
155 AM CDT Mon Sep 30 2019

MNZ036-038-300730-
Pine-South Aitkin-
155 AM CDT Mon Sep 30 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN AITKIN AND
NORTHWESTERN PINE COUNTIES...

At 155 AM CDT, a strong thunderstorm was near Isle, or 11 miles
southeast of Mille Lacs Lake, moving east at 40 mph.

Wind gusts up to 45 mph, half inch hail, heavy downpours, and
frequent cloud to ground lightning can be expected with this storm.

This storm will be near...
  McGrath around 210 AM CDT.

Other locations impacted by this storm include Arthyde, Dads Corner
and Finlayson.

Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.

LAT...LON 4624 9343 4625 9363 4627 9364 4646 9306
      4642 9305 4642 9299 4622 9289 4616 9323
      4615 9343
TIME...MOT...LOC 0655Z 249DEG 36KT 4622 9350

JTS
Special weather statement, Sep 30, 1:49 AM CST, 3 hours 54 minutes before
Special Weather Statement
National Weather Service Duluth MN
249 AM CDT Mon Sep 30 2019

MNZ036>038-300800-
Pine-Carlton/South St. Louis-South Aitkin-
249 AM CDT Mon Sep 30 2019

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN AITKIN...
NORTHWESTERN PINE AND SOUTHWESTERN CARLTON COUNTIES...

At 249 AM CDT, an area of strong thunderstorms was over Kettle
River, or 26 miles southwest of Cloquet, moving northeast at 45 mph.

Pea size hail, torrential rainfall, and frequent cloud to ground
lightning can be expected with these storms.

Locations impacted include...
Willow River, Rutledge, Kettle River, McGrath, Sturgeon Lake,
Finlayson, Denham, Arthyde, Moose Lake State Park, Ronald, Dads
Corner, and Banning State Park.

Torrential rainfall is occurring with these storms, and may cause
localized flooding. Do not drive into areas where water covers the
road, the road may be washed out.

LAT...LON 4616 9306 4616 9342 4617 9343 4624 9343
      4625 9353 4659 9284 4636 9257 4615 9305
TIME...MOT...LOC 0748Z 240DEG 39KT 4647 9291

GSF

The radar

The Duluth radar (KDLH), 37 km away, was scanning. The volume nearest the first event began at 11:41 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Douglas

When
September 30, 5:43 AM CST to 8:00 AM CST
Where
Douglas County, 0.27 mi NNW of Foxboro to 0.29 mi NNW of Foxboro
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
46.504, -92.282

A photo was received showing a few inches of water over County Highway B in Foxboro.

Flash Flood, Douglas

When
September 30, 8:15 AM CST to 10:00 AM CST
Where
Douglas County, 1.38 mi S of Borea to 1.15 mi S of Borea
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
46.550, -92.250

County Highway W was closed between County Highways B and C at the Nemadji River crossing due to high water.

Flash Flood, Douglas

When
September 30, 9:30 AM CST to 11:00 AM CST
Where
Douglas County, 0.61 mi S of Foxboro to 0.72 mi S of Foxboro
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
46.491, -92.279

Patzau-Foxboro Road was closed due to high water.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2019Every state in 2019This day in weather historyWarnings in Wisconsin, September 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 857026, 857029, 857030.